Have you ever heard of xylazine? If you haven’t, you’re not alone. It is a powerful sedative that’s commonly used as a tranquilizer for horses. It is also known as “tranq.” However, in recent years, it’s become a popular drug that people have been mixing with other drugs, such as fentanyl. Ahead, we will discuss what xylazine is, its effects on humans, and its potential dangers.
What is xylazine used for?
Xylazine is a prescription sedative that vets use as a veterinary anesthetic for large animals such as horses, cattle, and deer. It also keeps animals still during surgery or other medical procedures. The substance is a central nervous system depressant that blocks the signals in the brain that trigger pain responses. As a result, it induces a state of deep sedation, causing the animal to remain calm and motionless during the procedure.
Is xylazine a controlled substance?
Currently, xylazine is not a controlled substance under the U.S. Controlled Substances Act, but lawmakers are pushing for increased legislation on this drug. The challenge lies in that this drug is not for human usage, so the Food and Drug Administration (FDA) typically doesn’t monitor it. These factors and peoples’ propensity to combine the substance with other drugs, such as fentanyl, make it a rising public health concern.
What are xylazine side effects in humans?
The effects of xylazine on the human body can be hazardous. The drug is a potent sedative that can cause disorientation, confusion, and loss of consciousness. It can sometimes lead to respiratory failure, coma, and even death. If someone mixes the drug with substances like opioids, severe poisoning can occur. Mixing the substance with other drugs can even result in death. Intravenous use of the drug can lead to severe wounds and infections.
Is xylazine addictive?
People who use xylazine may have a physical dependence on the drug and may experience withdrawal symptoms if they discontinue use. Withdrawal symptoms include elevated blood pressure, heart rate, and restlessness. The drug may lead to addiction when someone consumes it in large amounts and via unsafe methods.
Can humans overdose on xylazine?
One of the most alarming aspects of this substance abuse is that people often combine it with other drugs, such as opioids, to enhance their euphoric effects. Mixing substances increases the risk of overdose and can lead to a potentially fatal combination of drugs in the body.
What to do if you overdose on xylazine
Xylazine is not approved for human use, and individuals should avoid consuming it recreationally, accidentally, or as part of street drugs.
Naloxone (Narcan) is safe to administer to people experiencing an overdose of xylazine, but it will not reverse the effects of the drug. However, if people combine the drug with fentanyl or another opioid, Naloxone will help counteract symptoms from a mixed opioid overdose.
If you find a person unconscious, not breathing, or having a seizure after taking the substance, call 911 immediately. If you or someone you know has taken the drug and is experiencing adverse reactions or you have questions about xylazine, contact the Missouri Poison Center at 1-800-222-1222. The Missouri Poison Center is open 24 hours a day, seven days a week, 365 days a year. All calls are free and confidential.